Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 30, 2017, 3:12 PM CDT for Dallas County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2017, 3:12 PM CDT (20:12 UTC)
- Expired
- Apr 30, 2017, 4:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WWUS84 KBMX 302012
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT SUN APR 30 2017
ALZ040-302115-
Dallas AL-
312 PM CDT SUN APR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 415 PM CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Paul M Grist State Park to near
Boykin. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Gardner Island,
Tyler, Old Cahaba Park, Dallas County Horse Arena, Belknap, Paul M
Grist State Park, Dallas Lake, Memorial Stadium, Burnsville, Potter
Station, Carlowville, Hazen, Minter, Craig Field Aiport, Valley Creek
Junction and Plantersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3212 8726 3214 8725 3222 8737
3249 8724 3249 8711 3257 8708 3260 8704
3268 8702 3266 8702 3266 8692 3254 8691
3236 8681 3233 8685 3230 8683 3227 8686
3223 8681 3222 8691 3205 8691 3205 8718
TIME...MOT...LOC 2012Z 268DEG 25KT 3260 8711 3213 8727
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 30, 1:02 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 30, 1:02 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 102 PM CDT Sun Apr 30 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... Another windy day in store across Central AL. A strong low pressure system over Kansas/Oklahoma is becoming occluded this morning and has stretched a cold front down through Central Arkansas and Louisiana. Rain and storms will push eastward with this front through the day and approach Central Alabama by the afternoon hours. There's still quite a bit of uncertainty with the timing, which will impact the severity. This is the current thinking, but stay tuned through the day for updates: Timing: Latest model runs haven't really helped narrow down the timing of these storms too much. The HRRR and ARW are certainly the quickest with the storms entering our western counties around or just after 1:00pm. Some of the other guidance varies from around 4:00pm to 6:00pm for our western counties. Guidance is also hinting at possibly two waves, but again the timing is still very uncertain. I'm leaning closer to the ARW solution at this time, which has the initial line getting into our western counties roughly 1:00pm to 4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before slowing down or possibly stalling. The 2nd line will be getting into the western counties by the 3:00pm to 6:00pm timeframe, push into the I-65 corridor around 9:00pm to 12:00am, and will push the whole system through Montgomery and the eastern counties after midnight and through 4:00-6:00am Monday morning. Impacts: The main threat with these lines of storms will be damaging winds. With the quicker trends in the timing for our western counties, models hint at surface based instability reaching into the 1500-2500 J/kg range. 0-6km bulk shear is on the lower end with the best shear off to our west, but is still around 35-45kts, which will promote the organized updrafts with the storms along the QLCS. 0-3km SRH is above 300 considering the backed surface winds and the strong 850mb jet with winds >50kts. Therefore, would expect a line of strong storms that are capable of producing damaging winds. Given the low level wind profile, can't rule out brief spin-up tornadoes with any bowing segments or breaks in the line. These threats are greatest in the western counties as the line potentially could move through during the peak heating of the day when there is the greatest instability. As the line pushes east of the I-65 corridor during the evening and overnight hours we have lost a lot of the surface based instability, but values remain around 400 - 800 J/kg along the line through 7am in our southeastern counties, which is sufficient for sustaining strong to severe storms with a QLCS given the wind profiles are still favorable. Another concern with this system will be the heavy rainfall across the western two-thirds of Central AL. PWATs are above the maximum climatologically, and the first line of storms has the potential to stall out during the evening hours. Current forecast is for 1.5 - 2.5 inches for most areas, with some counties in the west seeing close to 3 inches. Stream flows across Central AL are at or well below average due to the recent drought, so widespread flooding isn't expected. However, some localized small streams or urban areas might see isolated flooding issues. This system moves out of Central AL Monday morning and low level ridging builds in across the area clearing out the skies for Monday and Tuesday. On Wednesday, a positively tilted trough digs southward into the Southeastern US and develops a surface low over the Gulf States. Models are still in disagreement with the exact track/development of this low, so nailing down any specific severe threats at this point is difficult. Will continue to monitor trends in the models concerning the severe potential, but at the least, expect widespread rain Wednesday night into Thursday. Some light showers may linger into Friday, but confidence is low at this time considering the differences in the models. For next weekend, models show ridging building in across much of the Central and Southern US. 25/Owen && .AVIATION... 18Z TAF Discussion. A line of strong to severe TSRA is moving eastward across the west portions of Central Alabama. Line currently going thru TCL, but extends somewhat SW from there. Timing line for TSRA as it moves eastward for northern TAFs. Timing will be a little slower for MGM/TOI since line does extend SW. Lots of lightning behind initial line. Also, gradient winds gusty ahead of line outside of convection. Front moves thru during the predawn hours west with convection slowly coming to an end. May take till 15z in far southeast, ie MGM/TOI. 08 && .FIRE WEATHER... Strong gusty winds possible today ahead of an approaching cold front. Rain chances remain low through this afternoon as the cold front moves through. There are no major fire weather concerns aside from the gusty winds. RHs will remain high. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 73 50 79 54 / 100 50 10 10 10 Anniston 60 73 51 79 55 / 100 60 10 10 10 Birmingham 58 74 54 81 59 / 100 30 10 10 10 Tuscaloosa 56 75 53 83 57 / 100 20 10 10 10 Calera 59 75 54 81 58 / 100 30 10 10 10 Auburn 64 74 55 80 59 / 100 80 10 10 10 Montgomery 62 77 54 84 58 / 100 50 10 10 10 Troy 64 77 54 83 57 / 100 80 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 30, 10:06 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1006 AM CDT Sun Apr 30 2017 ALZ011>015-017>050-011815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1006 AM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat of severe thunderstorms across all of Central Alabama today through tonight with storms arriving from the west and spreading across the area into this evening. The threats include damaging winds, brief tornadoes, and hail. Some heavy rain at times is possible as well. Outside of storms, strong gusty gradient winds will be possible today into this evening. Sustained winds will be 15 to 25 mph with gusts to 35 mph or higher. The highest winds will be observed in the higher elevation areas. These gradient winds can be expected through at least 10 PM this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some strong to severe thunderstorms are possible across the far eastern counties through possibly as late as 10 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed at times today on into Monday morning. 08
In the hours before
Local storm report, Apr 30, 2:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG VERNON 33.75N 88.11W
04/30/2017 LAMAR AL AMATEUR RADIO
TREE DOWN ON A HOUSE ON 1ST STREET IN
VERNON. SEVERAL OTHER TREES BLOWN DOWN IN
AND AROUND TOWN.
&&
MALLocal storm report, Apr 30, 2:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 2 SW FOWLER'S CROSSROAD 33.79N 87.69W
04/30/2017 FAYETTE AL PUBLIC
TREES DOWN AND BLOCKING HIGHWAY 102.
&&
MALLocal storm report, Apr 30, 3:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG ADAMSVILLE 33.61N 86.95W
04/30/2017 JEFFERSON AL PUBLIC
A LARGE TREE FELL ON A HOME IN ADAMSVILLE.
&&
MALLocal storm report, Apr 30, 3:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM TSTM WND DMG LUPTON 33.94N 87.40W
04/30/2017 WALKER AL PUBLIC
SEVERAL TREES BLOWN DOWN NEAR LUPTON.
&&
MALLocal storm report, Apr 30, 3:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND DMG 6 ENE ECHOLA 33.39N 87.71W
04/30/2017 TUSCALOOSA AL LAW ENFORCEMENT
TREES WERE BLOWN DOWN NEAR MORMON ROAD AND
HIGHWAY 171.
&&
MALSpecial weather statement, Apr 30, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT SUN APR 30 2017
ALZ040-302115-
Dallas AL-
312 PM CDT SUN APR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 415 PM CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Paul M Grist State Park to near
Boykin. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Gardner Island,
Tyler, Old Cahaba Park, Dallas County Horse Arena, Belknap, Paul M
Grist State Park, Dallas Lake, Memorial Stadium, Burnsville, Potter
Station, Carlowville, Hazen, Minter, Craig Field Aiport, Valley Creek
Junction and Plantersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3212 8726 3214 8725 3222 8737
3249 8724 3249 8711 3257 8708 3260 8704
3268 8702 3266 8702 3266 8692 3254 8691
3236 8681 3233 8685 3230 8683 3227 8686
3223 8681 3222 8691 3205 8691 3205 8718
TIME...MOT...LOC 2012Z 268DEG 25KT 3260 8711 3213 8727
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:11 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| Apr 30, 11:28 AM CDT | Tornado Warning | BMX | Pickens, Sumter | 47 min |
| Apr 30, 11:46 AM CDT | Tornado Warning | BMX | Lamar | 44 min |
| Apr 30, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| Apr 30, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 63 min |
| Apr 30, 12:18 PM CDT | Special Weather Statement | BMX | Greene, Hale, Marengo | 57 min |
| Apr 30, 12:19 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 14 min |
| Apr 30, 12:37 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 23 min |
| Apr 30, 12:39 PM CDT | Tornado Warning | BMX | Fayette | 22 min |
| Apr 30, 12:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 66 min |
| Apr 30, 1:12 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa, Walker | 63 min |
| Apr 30, 1:14 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Marengo, Perry | 46 min |
| Apr 30, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 60 min |
| Apr 30, 2:01 PM CDT | Special Weather Statement | BMX | Shelby | 74 min |
| Apr 30, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Apr 30, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| Apr 30, 3:35 PM CDT | Special Weather Statement | BMX | Etowah | 40 min |
| Apr 30, 3:47 PM CDT | Special Weather Statement | BMX | Autauga | 43 min |
| Apr 30, 4:16 PM CDT | Special Weather Statement | BMX | Coosa | 29 min |
| Apr 30, 4:48 PM CDT | Special Weather Statement | BMX | Clay, Coosa, Elmore, Tallapoosa | 42 min |
| Apr 30, 5:19 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 41 min |
| Apr 30, 5:59 PM CDT | Special Weather Statement | BMX | Cleburne | 31 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.